Thyroid UK

HRT advice needed

I have an appointment with my OB-Gyn today to discuss HRT.

I have been on Estrogel and Utrogestan 200 mg for the past six years (prescribed by Hertoghe doctor). I have been using Estrogel from day 5-25 of cycle, and Utrogestan from day 15-25.

I recently had a pap smear which came back normal, and a mammography in January this year which was also normal.

I stopped using Estrogel recently because I felt it no longer did anything for me...I had started having hot flushes and night sweats. However, since going off Estrogel, things have become much worse. I usually fall asleep around 10 pm, and then wake up between 2 and 3 am, unable to go back to sleep. I sweat profusely day and night.

What I am wondering now, and I would love input from others having been through the same thing: could it be that Estrogel did not stop working all of a sudden, but that I was not taking enough? I have read several articles recommending that women using estradiol for menopause symptoms should apply it daily, and not stop using it for ten days a month...that makes sense to me if you are replacing a deficient hormone.

There is also a drug called Femoston with 28 pills in each box. For the first 14 days of cycle, you take estradiol only, and then estradiol and dydrogesterone for the next 14 days, so continuously.

However, I have read so much about the problems with oral estradiol...are they exaggerated, or would it be preferable to stick with Estrogel (or possibly consider patches)?

If my gynecologist prescribes synthetic HRT for me, I will have the luxury of being able to choose between that and bio-identical HRT prescribed by my hormone doctor...which is why I'd like to hear about other women's experiences.

9 Replies
oldestnewest

I found that creams did nothing for me (didn't try a gel). I use sublingual bioidentical hormones

Reply

Thanks!

The interesting thing is that my gynecologist told me today that my estradiol levels were above range when tested last month, which means I have more than enough estrogen for my body's needs...all the information about menopausal symptoms I've found says that hot flushes and night sweats are signs of estrogen deficiency, not dominance...but it seems I may very well be estrogen dominant after all. I have no desire whatsoever to use estrogen if not needed, and even feel relieved I won't have to deal with that issue right now...I just have to find a way to get rid of those damn hot flushes and night sweats.

The doctor prescribed an OTC drug for that. It contains 400 mg of beta-Alanine per pill. I found enough positive reviews online to give it a try.

Reply

It seems estrogen dominance can also trigger hot flushes...this article explains it very well:

drnorthrup.com/hot-flashes/

Reply

I don’t subscribe to the whole estrogen dominance theory, primarily because every woman is different and also because there is a financial interest in progesterone since you can buy it over the counter. That isn’t to say our bodies don’t need it, but to what extent is a different matter.

To answer your question though, I think you are have hot flashes and night sweats because your body was used to a certain level of estrogen and you stopped it. Not only that but your body is having to produce its own, which was supplemented in the past. These are two ways your body is experiencing an imbalance. You can either try to wait it out and hope everything stabilizes in time or add one of the other therapies you mentioned.

The five-day withdrawal is attempting to mimic a phasal cycle the body normally produces. You are supplementing, so your body isn’t acting on its own. Plus you are perimenopausal so your body would be experiencing fluctuations. Might be easier to simply stay on a consistent therapy the whole month. Or, if you want a hormone holiday, break every seventh day

The issue with oral estradiol is the byproduct of liver metabolization — higher estrone to estradiol ratio, increased risk of blood clot, cancer, stroke, etc. However, some women do better on it

You will only know what works for you if you try and see how it goes. In my experience I found the creams least effective due to absorption issues and varying compounding. I’m open to anything else.

1 like
Reply

Thanks a lot, this is very helpful indeed! What you say makes a lot of sense, much more than any of the things the doctors have been telling me!

It's often claimed that a fully menopausal woman will still produce around 40% of the amount of estrogen she did before menopause, whereas the body will stop producing progesterone completely, and this would be another reason to either avoid estrogen or supplement progesterone.

Yesterday, I started taking Beta-Alanine and feel some improvement already. I managed to sleep through the night for the first time in weeks...if the problems come back, I'll consider going back on HRT full-time. There is no use in suffering needlessly, is there...?

1 like
Reply

This is the estradiol cream I've been using, prescribed by my hormone (Hertoghe) doctor:

estrogel.com/how-to-use-est...

I stopped using it last month as I no longer felt it was as effective...the fact is that the first signs of (peri?)menopause appeared about three months ago, and I've been using Estrogel since 2011.

However, I've been applying two pumps a day from day 5-25 of cycle, and am now wondering if I should have applied one pump every day instead, or at least from day 1-25 of cycle...?

Also, my doctor told me to apply it to by stomach or thighs, but here it's recommended to apply it from wrist to shoulder...not sure it makes a difference though...?

Reply

I find this article very interesting, as I have been struggling to avoid oral estrogen at any cost:

worldlinkmedical.com/transd...

1 like
Reply

I have been looking at supplements, and came across Swanson's Raw Ovarian Glandular which has been getting consistently positive reviews; however, although it says on the company's website that it's intended for women with PMS or going through menopause, it seems most reviews are written by people, including transgender persons, wanting to getting bigger breasts...so maybe I'd better avoid this product? More generally, I find Swanson to be a high quality brand, and their products are also very affordable.

Reply

There are two opposite theories about HRT:

One is that women are supposed to stop producing progesterone when they reach menopause, and only produce about half the amount of estrogen they did during their childbearing years, and there is no reason to interfere with nature.

The other one is that nature never intended for women to live 20, 30, or even 40 years with no progesterone and low estrogen levels, because until quite recently, women died shortly after or even before menopause. So HRT can improve the quality of life for women who live to be 70 or older.

Of course, the truth may be somewhere in-between...I personally wish I would not have to use anything, just to be on the safe side, but fear HRT will turn out necessary for me, at least for some time.

Also, I have found conflicting information about the duration of symptoms such as hot flushes and night sweats: some sources say they appear about a year before a woman's last period and then subside. Other sources say these problems usually last 3-5 years. But it seems they never disappear for some women who continue to have hot flushes and night sweats in their 70s or even beyond...

Another thing I have not been able to figure out is: the increased risk of breast cancer and, to a lesser extent, uterine cancer, is it related to synthetic hormones only, or does the risk increase even if you use bio-identical HRT?

Reply

You may also like...